Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 8, NWS Lubbock, TX

August 12, 2004Castro County, Texas

NWS Lubbock, TX issued this tornado warning at Aug 12, 2004, 6:13 PM CDT for Castro County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 6:13 PM CDT (23:13 UTC)
Expired
Aug 12, 2004, 6:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

The radar

The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 122313
TORLBB
TXC069-122345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
613 PM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 614 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO JUST   
  NORTH OF DIMMITT. THE TORNADIC STORM WAS MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE DIMMITT.

A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3463 10221 3462 10250 3432 10250 3432 10212

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Aug 12, 4:00 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 4:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU AUG 12 2004

.SHORT TERM...

ACTIVE PATTERN IN STORE FOR MUCH OF THE TX PANHANDLE...SOUTH PLAINS
AND LOW ROLLING PLAINS BEGINNING THIS EVENING AND LASTING INTO
FRIDAY MORNING. LATEST WATER VAPOR LOOP WITH RUC HEIGHTS SHOWING
UNUSUALLY STRONG NW FLOW ALOFT OVER MUCH OF THE CENTRAL AND SOUTH
PLAINS.  GOOD LOW LEVEL 850MB MOISTURE...NW FLOW ALOFT ATMOSPHERIC
DESTABILIZATION AND SHEAR WILL WORK IN TANDEM TO DEVELOP COMPLEX OF
SHOWERS AND THUNDERSTORMS FROM EASTERN NM/ SE CO THIS EVENING.
SCATTERED ACTIVITY NOW UNDERWAY FROM THE EASTERN PANHANDLE THROUGH
THE CAPROCK. MCS EVOLUTION WITH SOUTHWARD PROPAGATION LIKELY
TONIGHT. KEPT LIKELY POPS ALONG AND WEST OF 1-27 AND UPPED TO 70
POPS OVER THE FAR WEST CWA. EXPECTING MAIN THREATS TO BE DAMAGING
WINDS AND LOCALIZED HEAVY RAINFALL.

MCS SHOULD DEPART THE LUB CWA BY FRIDAY 15Z WITH A FEW LINGERING
SHOWERS POSSIBLE OVER THE SW TIER OF COUNTIES. LEFTOVER DEBRIS
CLOUDS AND MOISTURE COULD ONCE AGAIN HOLD MAX TEMPS IN THE LOWER TO
MIDDLE 80S AT BEST.

UPDATED HWO SENT OUT THIS MORNING TO COVER STORM COMPONENTS THROUGH
FRIDAY. THANKS TO MAF AND SJT FOR COORDINATION TODAY. WIDELSKI

.LONG TERM...
NW FLOW PATTERN STAYS IN PLACE THROUGH THE WEEKEND. IN ADDITION WE
SHOULD HAVE THE 850MB FRONTAL ZONE MEANDERING ACROSS THE REGION FRI
EVE BEFORE LIFTING BACK NORTH ON SAT. FEEL THAT FRI EVEN WE MAY SEE
SHOWERS AND TSTM ACTIVITY CONCENTRATED ALONG THE FRONT WHERE AS SAT
NIGHT WE WILL HAVE THE POTENTIAL FOR STORMS COMING IN FROM THE NM
MTNS AS THE SOUTHERLY LLJ BECOMES REESTABLISHED. LOW-LEVEL MOISTURE
LEVELS HAVE SLOWLY DROPPED BEHIND THE LAST FRONT...WHICH MAY
SOMEWHAT TEMPER TSTM COVERAGE FRI NITE. BEHIND THE RETREATING WARM
FRONT ON SAT THOUGH WE SHOULD SEE DEWPOINTS BEGIN TO INCREASE AGAIN.
THE CHANCE OF MAINLY EVENING AND OVERNIGHT STORMS LOOKS LIKE IT WILL
CONTINUE THRU MONDAY NIGHT AS THE NEXT SHTWV TROF DIVES INTO THE
MIDWEST. TEMP PROFILE AND THICKNESS VALUES SHOW LITTLE CHANGE
THROUGH THE WEEKEND...MEANING TEMPS WILL BE HIGHLY DEPENDENT ON
AMOUNT OF RAINFALL AND CLOUD COVER. OPTED NOT TO MAKE MANY CHANGES
ATTM...KEEPING PARTLY TO MOSTLY CLOUDY SKIES AND A SLOW WARMING
TREND.

UPPER-AIR PATTERN IS ADVERTISED TO DE-AMPLIFY BY MID WEEK WITH THE
WRN CONUS RIDGE SLOWLY FLATTENING AND SPREADING EASTWARD A BIT AS
SEVERAL SHTWVS MOVE THROUGH THE INTER-MTN REGION. THIS PATTERN
CHANGE MAY NOT HAPPEN AS QUICKLY AS THE GFS DEPICTS GIVEN THE
STRENGTH OF THE RIDGE/TROF. BUT THIS SHOULD ACT TO REDUCE CONVECTION
OVER NM AND THUS THE THREAT FOR STORMS MOVING INTO THE SPLNS. IT
SHOULD ALSO ACT TO BOOST HIGH TEMPS INTO THE 90S AGAIN.

A STRONG UPR-TROF MOVING ACROSS CANADA WILL PUSH ANOTHER SEASONALLY
STRONG COLD FRONT INTO THE CENTRAL PLAINS ON WED WITH IT APPROACHING
THE TX PANHANDLE AND SOUTH PLAINS BY THU. MAY SEE A GREATER CHANCE
OF TSTMS AND SLIGHTLY COOLER TEMPS BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       59  80  58  82 /  70  20  30  20
TULIA        60  80  59  84 /  60  20  30  20
PLAINVIEW    61  80  61  84 /  60  20  30  20
LEVELLAND    60  80  61  82 /  70  30  30  20
LUBBOCK      62  80  62  83 /  60  30  30  20
BROWNFIELD   61  80  61  82 /  70  30  30  20
CHILDRESS    64  83  63  86 /  40  20  20  20
SPUR         64  82  62  84 /  50  30  20  20
ASPERMONT    64  84  63  85 /  40  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/33
Hazardous weather outlook, Aug 12, 11:20 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT THU AUG 12 2004

TXZ021>044-131619-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1135 AM CDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW MEXICO AND
SOUTHEAST COLORADO LATE THIS AFTERNOON. THE STORMS WILL INTENSIFY
INTO A COMPLEX THIS EVENING AND MOVE SOUTH...THROUGH THE TEXAS
PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS TONIGHT AND INTO
FRIDAY MORNING. THE COMBINATION OF LOW LEVEL MOISTURE AND A
NORTHWEST FLOW PATTERN ALOFT WILL AID IN DESTABILIZING THE
ATMOSPHERE THROUGH FRIDAY MORNING. SOME OF THE THUNDERSTORMS COULD
REACH SEVERE CRITERIA...PRODUCING DAMAGING WINDS...HAIL AND
LOCALIZED HEAVY RAINFALL.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
LOCALIZED HEAVY RAINFALL WORKING IN TANDEM WITH MOIST SOILS FROM
RECENT HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

WIDELSKI

In the hours before

Special weather statement, Aug 12, 5:05 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT THU AUG 12 2004

TXZ021>041-130200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-
YOAKUM-
505 PM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 747 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH
PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 9 PM CDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY AND LYNN.

THIS INCLUDES THE CITIES OF...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...SPUR...GUTHRIE...PLAINS...
BROWNFIELD AND TAHOKA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:57 AM CDTSevere Thunderstorm WarningLUBTerry33 min
Aug 12, 5:19 PM CDTSevere Thunderstorm WarningLUBCastro56 min
Aug 12, 6:44 PM CDTSevere Thunderstorm WarningLUBMotley61 min
Aug 12, 6:49 PM CDTTornado WarningLUBCastro26 min
Aug 12, 6:59 PM CDTTornado WarningLUBLamb46 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.